Thunderstorm Wind, Boulder
- When
- September 18, 3:03 PM MST
- Where
- Boulder County, 1.26 mi ENE of Boulder
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 40.030, -105.250
The National Center of Atmospheric Research Mesa Laboratory registered a peak wind gust to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
The National Center of Atmospheric Research Mesa Laboratory registered a peak wind gust to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 18, 2:31 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 331 PM MDT WED SEP 18 2013 .SHORT TERM...ISOLATED CONVECTION ACROSS MOUNTAINS AND WESTERN COLORADO BECOMING A BIT MORE WIDESPREAD AHEAD OF MAIN TROUGH AXIS AND NOSE OF UPPER JET. STORMS ALSO DEVELOPING ACROSS PORTION OF THE PLAINS...MAINLY OVER WELD COUNTY. STORMS HAVE BEEN PRODUCING BRIEF MODERATE RAIN AND GUSTY OUTFLOW WINDS. TROUGH AXIS TO MOVE ACROSS NORTHERN COLORADO THIS EVENING WITH TAIL END OF JET MAX OVERNIGHT. STORMS SHOULD CONTINUE THROUGH THE EVENING WITH INCREASING LIFT. PRECIPITABLE WATER VALUES HAVE INCREASED SLIGHTLY...WITH CLOSE TO .80 OF AN INCH AT KBOU AND .90 OF AN INCH AT KGJT. STORMS ARE PRODUCING MEASURABLE RAINFALL...BUT ARE ALSO MOVING FAIRLY QUICKLY...SO NOT EXPECTING AMOUNTS MUCH MORE THAN A QUARTER OF AN INCH. CONCERNED MORE WITH THE GUSTY OUTFLOW WINDS...WHICH MAY COMBINE WITH STRONGER FLOW ALOFT TO PRODUCE FAIRLY STRONG WINDS. MODELS STILL INSISTING FRONT TO MOVE ACROSS PLAINS AFTER 06Z...THOUGH CONVECTION COULD MOVE ITN ACROSS AREA A FEW HOURS SOONER. FOR THE OVERNIGHT PERIOD...TAIL END OF JET STREAK OVER SOUTHERN NEVADA EXPECTED TO MOVE INTO THE PLAINS. LIFT FROM THIS FEATURE MAY AID IN PRODUCING A FEW STORMS ESPECIALLY THE FAR EASTERN PLAINS WHERE IT MAY INTERACT WITH THE PASSING FRONT. WILL MAINTAIN A SLIGHT CHANCE OF STORMS FOR NOW. ON THURSDAY...TROUGH STILL EXPECTED TO BE OVER THE AREA THOUGH AIRMASS WILL BE COOLER AND MORE STABLE. MODELS HAVE BEEN CONSISTENT IN SHOWING SOME CHANCE FOR THUNDERSTORMS BY THE AFTERNOON ACROSS PARK COUNTY INTO THE SOUTHERN MOUNTAINS AND SOUTHERN FOOTHILLS. BEST CAPE VALUES EXPECTED IN HIS AREA...ONLY AROUND 300 J/KG. WILL KEEP THE SLIGHT CHANCE OF STORMS CONFINED TO THIS AREA. TEMPERATURES TO BE ABOUT 10-15 DEGREES COOLER. .LONG TERM...MODELS SHOW THE UPPER TROUGH AXIS TO PUSH EAST OF THE CWA THURSDAY EVENING. UPPER RIDGING MOVES IN AND STICKS AROUND INTO SATURDAY MORNING. THE RIDGE AXIS IS PROGGED OVER THE EASTERN COLORADO BORDER AT 18Z SATURDAY. BY SATURDAY NIGHT...THE FLOW IS TO BECOME SOUTHWESTERLY IN ADVANCE OF AN UPPER TROUGH OVER THE WESTERN GREAT BASIN. THE QPF VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT INTO SATURDAY MORNING. BY SATURDAY NIGHT...WEAK UPWARD MOTION IS NOTED IN ADVANCE OF THE NEXT TROUGH. THE BOUNDARY LAYER FLOW IS UPSLOPE THURSDAY EVENING/NIGHT. BY FRIDAY...CONTINUING INTO SATURDAY EVENING...LOW LEVEL TROUGHING CREATES A MORE DOWNSLOPING PATTERN TO THE LOW LEVEL WINDS. FOR MOISTURE...THERE IS SOME OVER THE PLAINS THURSDAY NIGHT INTO FRIDAY. THE MOISTURE IS MAINLY IN THE MID LEVELS. FRIDAY NIGHT AND HALF OF SATURDAY ARE PRETTY DRY... THEN THERE IS SOME MID AND UPPER LEVEL MOISTURE OVER THE WESTERN HALF OF THE CWA SATURDAY AFTERNOON AND EVENING. THE PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO 0.70 INCH RANGE THURSDAY NIGHT THROUGH SATURDAY NIGHT. BOUNDARY LAYER DEW POINT PROGGS SHOW MID 20S F WEST TO MID 40S F EAST THURSDAY NIGHT THROUGH SATURDAY. THEY COME UP A TAD SATURDAY NIGHT. THERE IS A TAD OF CAPE PROGGED OVER THE SOUTH CENTRAL CWA THURSDAY EVENING AND LATE DAY SATURDAY. THE QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE SOUTH CENTER CWA THURSDAY EVENING...THEN THERE IS A TINY BIT ON THE GFS ONLY LATE DAY SATURDAY IN THE MOUNTAINS. SO FOR POPS...WILL GO A SLIGHT CHANCE OVER THE SOUTHWEST AND SOUTH CENTRAL CWA THURSDAY EVENING. OTHERWISE NO POPS OVER NO OTHER AREAS THROUGH SATURDAY NIGHT. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 3 TO 5 C WARM THAN THURSDAY'S. SATURDAY'S HIGHS ARE 1-3 C WARMER THAN FRIDAY'S. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE A PRETTY DECENT UPPER TROUGH TO MOVE ACROSS COLORADO LATE SUNDAY INTO MONDAY MORNING. THERE IS WEAK UPPER RIDGING BEHIND IT. THE FLOW ALOFT BECOMES SOUTHWESTERLY ON WEDNESDAY AS THE NEXT UPPER TROUGH/CLOSED LOW GETS INTO THE GREAT BASIN. IT IS PRETTY DRY ALL FOUR DAYS. && .AVIATION...ISOLATED STORMS POSSIBLE ACROSS THE AREA THIS EVENING...APPEARS ENOUGH TO INCLUDE VCTS THROUGH ABOUT 04Z. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS TO 40 KTS. WILL NOT INCLUDE A VARIABLE WIND GUST AT THIS TIME. FRONT STILL EXPECTED TO MOVE ACROSS THE AREA AFTER 06Z...THOUGH COULD BE SOONER WITH EXPECTED CONVECTION. AIRMASS COOLER AND MORE STABLE THURSDAY WITH NORTHEAST WINDS. NO STORMS EXPECTED AT THIS TIME. && .HYDROLOGY...ISOLATED STORMS TO CONTINUE MOVING FAIRLY QUICKLY ACROSS THE AREA THIS EVENING. RAINFALL AMOUNTS STILL EXPECTED TO BE FAIRLY LIGHT...WITH UP TO A QUARTER OF AN INCH DUE TO FAIRLY DRY AIRMASS AND QUICK MOVEMENT. && .BOU WATCHES/WARNINGS/ADVISORIES... .RIVER FLOOD WARNINGS CONTINUE ALONG THE CACHE LA POUDRE RIVER IN WELD COUNTY...AND THE SOUTH PLATTE RIVER FROM GREELEY TO JULESBURG. .HYDROLOGIC ADVISORY IN EFFECT FOR SOUTHWEST WELD COUNTY UNTIL 0945 AM MDT THURSDAY.NONE. && SHORT TERM...D-L LONG TERM....RJK AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1045 AM MDT WED SEP 18 2013 COZ030>051-191645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING...WHICH COULD CONTINUE OVERNIGHT. GUSTY WINDS WILL ACCOMPANY THE STORMS IN ADDITION TO BRIEF MODERATE TO HEAVY RAIN. RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN A QUARTER OF AN INCH. AN ISOLATED SEVERE WIND GUST CAN NOT BE RULED OUT DUE TO STRONGER WINDS ALOFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA THROUGH NEXT TUESDAY...WITH THE EXCEPTION OF A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT WED SEP 18 2013
COZ034>036-039-182215-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000
FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-BOULDER
AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-
334 PM MDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR EXTREME NORTHERN JEFFERSON...SOUTHWESTERN BROOMFIELD...
NORTHERN GILPIN AND BOULDER COUNTIES UNTIL 415 PM MDT.
AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM OVER WESTERN BOULDER COUNTY...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT
SPREADS EASTWARD ACROSS BOULDER COUNTY. YOU CAN ALSO EXPECT BRIEF
RAIN AND OCCASIONAL LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ARVADA...WESTMINSTER...BOULDER...LONGMONT...SOUTHWESTERN
BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...SUPERIOR...LYONS...
NEDERLAND...JAMESTOWN...WARD...SALINA...ROLLINSVILLE...NIWOT...
TOLLAND...ELDORA...ALLENSPARK AND WALLSTREET.
LAT...LON 4026 10506 3987 10507 3984 10562 4016 10560
4016 10558 4019 10554 4023 10554
TIME...MOT...LOC 2131Z 240DEG 33KT 4008 10542
ENTREKINThe Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473865.